Opium Cure Can Kill
More than 570 children have died due to illnesses brought on by the harshest winter Afghanistan has endured in the last 15 years. And that number may climb when reports come in from isolated communities that are still cut off by snow. But many of these children may have died from the small doses of opium that family members have administered to alleviate their cold symptoms. Doctors believe that as many as half this winter's deaths might have been caused by opium and other homemade remedies.
"Some parents give opium to children to stop them coughing," said health minister Amin Fatimi. "It does stop the cough, but it can also kill them."
Afghanistan is the world's largest producer of opium and many desperately poor parents have no other painkillers available to offer relief to their sick children. Opium, the dried sap from poppy heads, contains morphine and codeine, both effective analgesics.
"My boy had pneumonia and there was no doctor in the village. Vehicles could not get to the city because of the mud and snow," said Fauzia, a 41-year-old woman from the village of Khwajaghar in the Dehsabz district north of Kabul, whose 2-year-old son died four weeks ago.
"He was coughing so badly, and I mixed a little opium in warm water and gave it to him. He became very calm and fell asleep.
"I was so happy that he had recovered, but when I went to him in the morning he was dead."
Fauzia said that in her village it is common practice to give a little opium to an ailing child. Sahadatuddin, of the Aq Kaparak district in the northern Balkh province, said his 1-year-old nephew died in January after being given opium.
"He was coughing a lot and I gave him some opium to soothe him," he said, "but it didn't seem to help and he appeared to be in pain. So I gave him a bit more, but he was still restless and coughing. After a third dose he went off to sleep and everyone was so relieved; but in the morning he was dead."
Dr Mohammad Arif Hasanzai, head of the internal disorders unit at Kabul's Indira Gandhi hospital, said the number of child deaths through opium poisoning this year is the highest he has seen in the 21 years he has worked there.
"Half the children who have been brought in here with cold-related symptoms in the past eight weeks have been killed by opium," he said.
Dr Amir Mohammad Jalali said that in just one 24-hour period, three children who had been given opium were brought in for treatment by their mothers.
"This means their chances of survival are slimmer because it makes it difficult for us to diagnose what is wrong with them," he said. "It is far better for a mother to give her baby nothing than to administer opium. Coughing is a natural process and it shouldn't be discouraged."
Dr Abdulrauf Ferogh, who works at the hospital in Mazar-e-Sharif, said opium is also commonly used as a sedative. "Administering opium is widely practiced in the north of the country where many women work at carpet-weaving. Babies are frequently given some opium to help them go to sleep so as not to disturb their mothers."
Ferogh explained that opium "slows the respiratory system and can eventually lead to death.
"One father from Balkh province brought his 18-month-old son, who had been given opium, to the hospital. The baby's breathing was remarkably slow and he was close to death but with medical treatment he survived."